ADVERTISEMENT

Q. I got steroid rosacea after a long-term misuse of topical steroids on the face. Please help.

Answered by
Dr. Hari Pathave
and medically reviewed by Dr. Preetha J
This is a premium question & answer published on Oct 16, 2020

Hi doctor,

I have developed steroid rosacea after a long-term misuse of topical steroids on the face to treat occasional pimples. After a few years, I realized that my skin was addicted to the topical as I would develop lots of small bumps and pimples after stopping. I took Doxycycline 100 mg twice a day for three months, and Clindamycin phosphate gel for the first six weeks, but then stopped the gel because of a bad reaction. After three months, I saw some results, but my skin was not clear, and my skin started feeling like sandpaper, so I suspected Demodex. The local doctor could not test for Demodex and gave me antifungal cream and oral Fluconazole after a tape sample microscope test. That did not help, and I have just started Soolantra now (on my own, as the doctors here are not familiar with rosacea). I am wondering if I should keep taking Doxycycline as it has been three months already. But it is often prescribed with Soolantra, and I am worried if I stop that my skin will worsen. I could use some guidance. There are no doctors, let alone specialists, in the area I live. Thank you so much.

#

Hi,

Welcome to icliniq.com.

Thank you for providing information. According to your information, it sounds like a steroid addicted face needs evaluation and a proper treatment plan. If possible, provide me photographs of the affected areas, which will help me better understand your skin problem and provide a proper treatment plan. If any query, you can ask. Thank you.

Hi doctor,

Thank you for your reply.

I am sending you the pictures taken one week ago. I started Soolantra (Ivermectin) after these pictures were taken. My skin purged when I started using Soolantra, and now it is slowly calming down. I understand that this is normal for using Ivermectin or Soolantra. I am at the same time worried about the microscope findings (doctor just said "it is a fungus") and that I sometimes get small red spots on my face (one or two at a time) that disappear within 30 to 60 minutes, but sometimes leave a tiny whitehead.

#

Hi,

Welcome back to icliniq.com.

Thank you for providing photographs (attachment removed to protect patient identity).

Yes, it looks like rosacea: as there is diffuse erythema and prominent blood vessels with acne vulgaris. It is not a fungal infection and need not take antifungal and also no need to take Ivermectin also. Here the skin is damaged due to steroid use and even additional sunlight effect. If you have taken Doxycycline 100 mg twice daily for three months, then stop for the time being.

You can start: Azelaic acid 20% cream in the morning for 15 days and Tacroz (Tacrolimus) 0.03% ointment in the evening and Metronidazole 1% gel at night for 15 days and day time non-oily or greasy sunscreen (Suncros aqua gel), and one face-wash (Ahaglow), tablet Augmentin 625 mg (Amoxicillin 500 mg and Clavulanic acid 125 mg), morning and night after food for seven days.

  • Photoprotection (cover face during sun exposure) and use sunscreen lotions.
  • Avoid hot beverages (if possible).
  • You can also go for a skin biopsy for confirmation.

Follow-up after 15 days. Treatment needs to take for a few months, accordingly for improvement. If any query, you can ask.

Thank you.


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
I am not sure if I have rosacea. Please help.

Hello doctor, I went to the ER for a painful gland. It turned out that I have a blocked salivary gland. When the CT scan was taken, there were notes in the report about silent sinus syndrome and other things that were never even brought up to me. ...   Read full

What is the difference between steroid-induced rosacea and normal rosacea?

Hello doctor, I went to the ER for a painful gland. It turned out that I have a blocked salivary gland. When the CT scan was taken, there were notes in the report about silent sinus syndrome and other things that were never even brought up to me. ...   Read full

Which is the best medicine for rosacea?

Hello doctor, I went to the ER for a painful gland. It turned out that I have a blocked salivary gland. When the CT scan was taken, there were notes in the report about silent sinus syndrome and other things that were never even brought up to me. ...   Read full

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


Sexual Problems and Depression
Depression is one of the commonest psychiatric problems in the general population. About 10 % of men and more than doubl...  Read more»
Holiday Season During the Pandemic
Most of us wonder if there is a way to celebrate the holiday season during the COVID-19 pandemic safely. Here are some i...  Read more»
Skin Care Tips To Win Over Winter
This article discusses a few tips to manage and protect your skin during winter.  Read more»

Ask your health query to a doctor online?

Ask a Dermatologist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.